Article Text

Download PDFPDF
Images in paediatrics
Erythema multiforme-like eruption in a 3-year-old boy
  1. Iria Neri,
  2. Camilla Loi,
  3. Michela Magnano,
  4. Colombina Vincenzi,
  5. Michelangelo La Placa,
  6. Annalisa Patrizi
  1. Department of Specialized, Clinical and Experimental Medicine, Division of Dermatology, University of Bologna, Bologna, Italy
  1. Correspondence to Dr Camilla Loi, Division of Dermatology, University of Bologna, via Massarenti 1, Bologna 40138, Italy; camilla.loi30{at}gmail.com

Statistics from Altmetric.com

A 3-year-old boy presented with a 4-day history of fever and diffuse itchy eruption, spreading from the face. His medical history was unremarkable, except for a recent diagnosis of adenoidal hypertrophy treated with oral betamethasone sodium phosphate for 10 days followed by budesonide nebuliser.

Physical examination showed erythematous patches with mild scaling of the face and, on the forearms, hands and legs, fixed hive-like target lesions (figure 1), with no mucosal involvement.

Figure 1

Erythematous patches with mild scaling on the face (on the left) and fixed hive-like slightly raised target lesions on the forearms (on the right).

Blood tests were normal, except for positive Mycoplasma pneumoniae IgM serology performed by enzyme immunoassay suggesting an acute infection.

We diagnosed erythema multiforme and treated the child with oral antihistamine (cetirizine) and antibiotic (amoxicillin-clavulanate), with resolution of the lesions.

However, we had to reconsider our diagnosis when the patient returned with an erythema multiforme-like eruption of the face after restarting the nebuliser. The diagnosis of erythema multiforme-like contact dermatitis was then confirmed by patch tests, positive for budesonide 0.01% and tixocortol 21-pivalate 0.1%.

Erythema multiforme-like eruption is a rare manifestation of allergic contact dermatitis, but it represents the most common non-eczematous clinical variant of allergic contact dermatitis.1 ,2 It can be caused by different topical antigens, particularly exotic woods, some drugs (antimicrobials, non-steroidal anti-inflammatory drugs and corticosteroids, especially budesonide and triamcinolone acetonide) or ethylenediamine.1 A high index of suspicion of potential triggers, including new medicines is required, and patch tests should confirm the diagnosis. The presence of M. pneumoniae, the most common pathogenic agent of erythema multiforme in children, and the rarity of this presentation misled us initially, but the rash recurring with the reintroduction of the causative agent and the lack of mucosal involvement, characteristic of the M. pneumoniae infection, directed us to the correct diagnosis.

References

View Abstract

Footnotes

  • Contributors IN, CL, MM, CV, MLP, AP had visited the patient, made diagnosis and contributed to write the article.

  • Competing interests None declared.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; internally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.